Hail, Minnehaha
- When
- June 16, 1:10 PM CST
- Where
- Minnehaha County, 3 mi E of Colton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.780, -96.870
Thunderstorms produced large hail and flash flooding from heavy rains during the afternoon of June 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and flash flooding from heavy rains during the afternoon of June 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 10:22 AM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT SAT JUN 16 2007 .DISCUSSION... CONVECTIVE ISSUES AT FOREFRONT THIS MORNING. AN EARLIER UPDATE TO HANDLE THE SPOTTY ELEVATED SHOWERS AND THUNDER IN WAKE OF EARLIER COMPLEX OF STORMS PASSING THRU SRN MN. INSTABILITY IS PRESENT ALFT...CAPES OF 600-800 J/KG ROOTED IN FAIRLY SHALLOW LAYER BETWEEN 750 AND 700 HPA BASED ON SURROUNDING RAOBS/FCST SOUNDINGS. HAVE HAD A FEW CELLS COOK UP JUST N AND NE OF KFSD IN LAST HR OR TWO THAT LKLY ARE PRODUCING SOME SMALL HAIL WITH VERY HEAVY RAINS... BUT WITH HIGH FREEZING AND -20C LEVELS...WILL TAKE QUITE A BIT TO PUSH SEVERE HAIL OUT OF THESE STORMS. SHORT RANGE MDLS OF LITTLE USE THIS MORNING AS REFUSE TO ACKNOWLEDGE EXISTING MCS OVR CNTRL SD...AND THEREFORE START PRECIP IN WRONG AREAS FOR AFTN. DOUBT WHETHER COMPLEX WL DIE OFF COMPLETELY IN SHORT ORDER AS PER 12Z NAM...AS DOES HAVE TROPOSPEHERIC SUPPORT WITH SUBTLE WAVE. DECENT AND PERSISTENT THETA E ADVECTION FOCUS ALG AND N OF OUTFLOW REINFORCED WARM FRONTAL BNDRY FROM CNTRL IA TO NRN NEBRASKA BORDER...EXPECT WEAKENING TREND TO CONTINUE FOR COMPLEX...BUT NOT ENDING...WITH NEW INITIATION BY MID AFTN ALG SRN/SWRN PERIPHERY OF COLD POOL. SEVERE THREAT WOULD LIKELY BE A LATE AFTERNOON AND EVENING ISSUE AND FAIRLY ISOLD ON BACK EDGE OF COMPLEX WITH STRONGER FLOW. BIGGER ISSUE LKLY AREAS OF HEAVY RAINFALL IN JAMES VALLEY...WHERE THERE HAS BEEN MORE THAN QUITE A BIT OF RAINFALL LATELY. TRIED TO COLLABORATE SOME SIGNIFICANT CHANGES MADE TO TMP TRENDS THIS AFTN...AS WELL AS LOWERING OF HIGHS FOR AREAS CLOSER TO SIGNIFICANT COLD POOL GENERATED BY APPROACHING THUNDERSTORM COMPLEX. PROBABLY NOT EXTREME ENOUGH CHANGES MADE...AND MAY NOT MAKE IT BACK FROM THE 60S UNTIL TOWARD EVENING FOR AREAS AROUND KHON. MDLS FIELDS HAVE MID TO UPPER 80S 18Z/21Z PER LACK OF PRECIPITATION. && .AVIATION... THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING THE AFTN...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL. && .PREV DISCUSSION... ONGOING CLUSTER OF TSRA NEAR 850MB FRONTAL BOUNDARY OVER MAINLY SOUTHWEST MINNESOTA EARLY THIS MORNING...WILL CONTINUE TO SLIDE EAST-SOUTHEAST ACROSS EASTERN PORTIONS OF THE CWA THROUGH MID MORNING. COULD SEE A LITTLE BACKBUILDING OF ISOLATED TSRA ALONG OUTFLOW BOUNDARY WHICH HAS PUSHED DOWN TO AROUND I-90. DIFFICULT TO REALLY TELL HOW STRONG LOW LEVEL WINDS MAY BE JUST SOUTH OF THE BOUNDARY WITH NELIGH/NLGN1 PROFILER STILL OUT OF COMMISSION...BUT DOES NOT APPEAR TO BE MUCH OF A LOW LEVEL JET SEEN ON REMAINDER OF REGIONAL PROFILERS TO AID IN ADDITIONAL TSRA DEVELOPMENT...SO HAVE KEPT POPS LOW WEST OF CURRENT ACTIVITY. BOUNDARY WILL STALL NEAR OR JUST SOUTH OF I-90 BY MIDDAY...THEN SLOWLY LIFT RETREAT TO THE NORTHEAST AS A WARM FRONT THIS AFTERNOON/TONIGHT. COULD SEE SOME REDEVELOPMENT ALONG/NORTH OF THE BOUNDARY THIS AFTERNOON/EVENING... BUT DO NOT EXPECT MUCH SOUTH OF THE FRONT WITH WARMER MID LEVEL AIR BEGINNING TO BUILD INTO THE AREA AHEAD OF NEXT SYSTEM. LOW LEVEL JET INCREASES ACROSS THE AREA TONIGHT...THOUGH EXPECT THE BOUNDARY NEAR NORTHERN EDGE OF OUR CWA BY 06Z...AND CONTINUING TO LIFT NORTH THROUGH THE OVERNIGHT...SO NOT MUCH IN THE WAY OF LATE NIGHT CONVECTION EXPECTED ACROSS OUR AREA. WARM AND QUITE WINDY ON SUNDAY...WITH TIGHTENING SURFACE GRADIENT AND BOTH NAM/GFS SHOWING 35-40KT SOUTHERLY WINDS DEVELOPING AT 805MB BY MIDDAY. 700MB +13C TO +16C THERMAL RIDGE BUILDS INTO SD AND LEANS OVER SOUTHEAST SD BY LATE IN THE DAY...WITH ANY DAYTIME CONVECTION EXPECTED TO DEVELOP WEST OF OUR AREA AS STRENGTHENING UPPER WAVE INTERACTS WITH SURFACE BOUNDARY IN THE HIGH PLAINS. BOTH GFS AND NAM HAVE INCREASED FRONTAL TIMING ACROSS THE REGION SUNDAY NIGHT. EURO MODELS HAVE KEPT IT A LITTLE SLOWER... THOUGH STILL EXITING OUR EASTERN CWA BY MONDAY AFTERNOON. BEST DYNAMIC FORCING FROM UPPER LEVEL WAVE STILL REMAIN NORTH OF OUR CWA...BUT WILL STILL SEE ENOUGH LIFT/COOLING WITH THE TAIL OF THE WAVE TO ALLOW TSRA TO DEVELOP SOUTHWARD ALONG THE FRONT SUNDAY EVENING...THEN TRACK ACROSS THE CWA WITH THE BOUNDARY THROUGH MONDAY MORNING. INITIALLY...COULD SEE A FEW STORMS IN FAR WESTERN CWA PRODUCE SOME LARGE HAIL SUNDAY EVENING...THEN APPEARS STORMS WILL TRANSITION TO MORE OF A WIND THREAT AS THEY MOVE EAST ACROSS THE REGION. WILL MENTION SEVERE POTENTIAL IN THE HWO THIS MORNING...BUT HAVE LEFT SEVERE WORDING OUT OF THE GRIDS/ZFP FOR NOW...AS IT CURRENTLY APPEARS GREATER THREAT FOR MORE WIDESPREAD SEVERE ACTIVITY WILL REMAIN NORTH OF OUR CWA. HAD TO LEAVE CHANCE OF PRECIP IN PRIMARILY THE SOUTHEAST 1/3 OF THE CWA FOR MONDAY AFTERNOON WITH EURO MODELS STILL MAINTAINING SLOWER FRONTAL TIMING...BUT SHOULD STILL BE EAST OF US BY MONDAY EVENING WITH WEAK RIDGE SCOOTING THROUGH THE AREA. NOT MANY CHANGES TO THE REMAINDER OF THE FORECAST AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && CHAPMAN/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT SAT JUN 16 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND EVENING STORMS. FLOODING... HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS SEEING WIND GUSTS IN EXCESS OF 40 MPH. THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN IROQUOIS 44.37N 97.85W
06/16/2007 M0.75 INCH KINGSBURY SD TRAINED SPOTTER
FELL IN 40 MINUTES.
&&
CJANSENThe Sioux Falls radar (KFSD), 24 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Large hail was accompanied by estimated 50 mph wind gusts.
Heavy rainfall of around 3 inches in a very short period caused flooding of several streets, with up to a foot of water in the streets.
Heavy rain caused flash flooding of several streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41658, 41662, 41666, 41668.